Kansas, 2005

Tornado and Hail in Kansas, May 30, 2005

May 30, 2005 · NWS DDC · 2 events in 1 county or zone

1 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:03 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, May 30, 2:03 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON MAY 30 2005

.DISCUSSION...

DAYS 1-2...
W/V LOOP AND LTG STRIKES SHOWING FAIRLY ACTIVE WEATHER UNDER THE
5H COLD POOL CURRENTLY WORKING ITS WAY EASTWARD INTO CO. MODELS
ALL ARE IN GOOD AGREEMENT TODAY WITH THIS SYSTEM MOVING E/NE
OVERNIGHT INTO TUESDAY, THEN SHIFTING MOISTURE AND INSTAB EAST AND
SE OF THE AREA BY TUESDAY NIGHT. ON WEDNESDAY WILL HAVE TO WATCH
MOISTURE RETURNING ALONG WITH WAA OVER 85H BAROCLINIC ZONE OVER
THE PANHANDLE BUT AT THIS TIME ONLY OUR SW CWA WOULD BE IMPACTED
AND CONVECTION APPEARS TO HOLD OFF UNTIL AFTER 00Z.

FOR TONIGHT AHEAD OF OUR UPPER WAVE 925-85H RIDGE OF MOISTURE
EXTENDED ACROSS EASTERN CO AT 12Z WITH LLVL WAA ENHANCING OVER OUR
NRN CWA TONIGHT INTO EARLY TUESDAY. 85-7H FGEN ALSO FOCUSING ON
OUR NORTHERN CWA WITH PCPN WATER OF 151% OF NORM AT DDC AS OF
12Z TODAY. GIVEN GOOD GOOD LIFT AND MOISTURE MAY HAVE PERIODS OF
HEAVY RAINS IN OUR NORTH AS WELL SO WILL MENTION HEAVY RAINFALL IN
THE GRIDS BETWEEN MIDNIGHT AND NOON TUES. AS FOR SEVERE WEATHER
THIS MAY BE CONFINED TO OUR SW CWA (EHA AREA) WHERE INSTAB HAVE
BEEN INCREASING TODAY AS CLOUDS ERODE. 0-6KM SHEAR BASED ON RUC IN
SE CO RANGING FROM 35-45KTS SO COULD SEE SOME HAIL MAYBE SOME WIND
THIS EVENING FROM ANY STORM THAT MOVES INTO OUR W/SW CWA EARLY
TONIGHT.

AS FOR TEMPS AS UPPER TROF PASSES ON TUESDAY SKIES SHOULD CLEAR SO
HAVE BASED TEMPS IN THE WEST ON 8H MIXING WHILE IN THE E/NE
(ESPECIALLY HYS AREA) WENT WITH CLOUDY COOL SYNARIO MUCH LIKE WHAT
WAS EXPERIENCED IN NW KS TODAY.

DAYS 3-7...
DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST.  THE
MEDIUM RANGE MODELS CONTINUE TO HOLD ON TO A SOUTHWEST FLOW PATTERN
OVER THE CENTRAL PLAINS THROUGH THE WEEKEND AND INTO THE FOLLOWING
WEEK WITH THE BROAD UPPER TROUGH MAINTAINING POSITION IN THE WESTERN
CONUS.  THE GFS ENSEMBLES AS WELL AS THE ECMWF 6-10 DAY MEAN ALSO
SHOW THIS PATTERN PERSISTING.  HAVE PRETTY MUCH LEFT THE GOING
CHANCES FOR PRECIPITATION ALONE FOR NOW AS IT WILL BE DIFFICULT TO
PIN DOWN TIMING OF CONVECTIVE EVENTS THIS FAR OUT. IN THE 8-10 DAY
PERIOD, HAVE ADJUSTED THE TEMPERATURE FORECAST BACK TO NEAR NORMAL
GIVEN THE ENSEMBLE TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  70  53  78 /  70  80  20  10
GCK  53  71  52  78 /  70  80  10  10
EHA  53  73  55  78 /  60  30   0  10
LBL  54  72  54  79 /  50  50  10  10
HYS  53  66  52  78 /  90 100  40  10
P28  57  73  59  78 /  60  90  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/GERARD
Hazardous weather outlook, May 30, 12:23 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT MON MAY 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
123 PM CDT (1223 PM MDT) MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HAIL WILL BE
POSSIBLE AFTER 5 PM SOUTHWEST OF A LINE EXTENDING FROM JOHNSON TO
ULYSSES TO NEAR LIBERAL.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
HIGHER TERRAIN OF SOUTHEAST COLORADO. A FEW STRONGER STORMS MAY
REACH PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON, MAINLY IN THE
JOHNSON CITY, ELKHART AND HUGOTON AREAS, WITH STRONG WINDS AND HAIL
TO THE SIZE OF PENNIES POSSIBLE.

A MUCH STRONGER UPPER LEVEL DISTURBANCE WILL ARRIVE TONIGHT,
BRINGING HEAVY RAIN TO PARTS OF THE AREA.  THE AREA NORTH AND WEST
A LINE FROM LACROSSE TO JETMORE TO MONTEZUMA TO LIBERAL WILL LIKELY
SEE 1 TO 2 INCHES OF RAIN BY TUESDAY MORNING.  AT THIS TIME,
SURFACE CONDITIONS INDICATE IT WOULD TAKE MORE RAINFALL THAN THIS TO
PRODUCE FLASH FLOODING.  THE SITUATION WILL BE CLOSELY MONITORED BY
THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE ANOTHER RAINY DAY ACROSS SOUTHWEST KANSAS,
ESPECIALLY EAST OF LINE FROM HAYS TO KINSLEY TO COLDWATER.  RAIN
COULD BE HEAVY AT TIMES, BUT RAPID STORM MOVEMENT WILL REDUCE THE
RISK OF FLOODING PROBLEMS.  AS ALWAYS, THE NATIONAL WEATHER SERVICE
WILL KEEP A CLOSE EYE ON THE WEATHER AND ALERT YOU IF CONDITIONS
WARRANT IT.  AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL MOVE
INTO THE AREA THURSDAY INTO FRIDAY.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON IN STANTON,
MORTON AND STEVENS COUNTY, MAINLY BETWEEN 5 AND 9 PM CDT.
ALL SPOTTERS ARE ENCOURAGE TO CALL IN RAINFALL AND ANY FLOODING
PROBLEMS TO YOUR RESPECTIVE COUNTY OFFICIALS, WHO WILL PASS THE
INFORMATION ON TO THE NATIONAL WEATHER SERVICE.

18

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Morton

When
May 30, 8:10 PM CST to 8:20 PM CST
Where
Morton County, 12 mi WNW of Richfield
Rating
F0
Path length
3.2 mi
Path width
75 yd
Reported by
GENERAL PUBLIC
Coordinates
37.333, -101.983

This tornado had nothing to hit.

Hail, Morton

When
May 30, 8:15 PM CST
Where
Morton County, 8 mi WNW of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -101.917

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449860, 5449861.